ADVERTISEMENT
Search

Pharmacy News

Dr Marie Sartain
/ Categories: APhA News

FDA warns of potential lethal reaction to certain seizure meds

On November 28, 2023, FDA issued an alert detailing potential harms tied to the use of brand-name and generic versions of certain antiseizure medications.

According to Medscape, nearly three dozen serious cases of drug reaction with eosinophilia and systemic symptoms (DRESS) linked to levetiracetam have been identified around the world, including three in the United States.

Another 10 serious cases, including one domestically, have been tied to clobazam.

In response to the potential for harm, FDA said levetiracetam and clobazam labels and patient medication guides will be updated.

“Health care professionals should be aware that prompt recognition and early treatment is important for improving DRESS outcomes and decreasing mortality,” FDA noted.

Symptoms typically present early as a fever, swollen lymph nodes, and rash, but left untreated can cause damage to internal organs.

All 42 patients with known serious cases of the drug hypersensitivity reaction required hospitalization, and two—both users of levetiracetam—did not survive.

Previous Article Has generic imatinib reduced Medicare beneficiaries’ cost for this expensive drug?
Next Article FDA inspections declined since pandemic, new study finds
Print
2135 Rate this article:
4.3
Please login or register to post comments.
ADVERTISEMENT